Adrenal glands and effect from long term steroids
Dear Forum friends!
I am on day 156 post haplo allo BMT. My blood disorder was caused by idiopathic hepatitis, which began 3 months prior. Also I have had 3-4 event of GVHD flare up post BMT, skin and liver mostly. So all in all I am taking steroids regularly for the last 7 months on and off. This has caused me to have more and more sever symptoms of steroids withdrawal, like fatigue, mood swings, headaches. This is due to the fact that with reducing doses of steroids, my adrenal glands due to atrophy cannot keep up with replacing it with my own cortisol hormone. Doctors advised injecting a medication called synacten, which somehow stimulates adrenal glands to produce it at higher rates. It works more or less. But I see the whole situation as somewhat badly balanced and full of risks:
- is there a time when adrenal glands would just give up and atrophy would become permanent?
- what can I do to prevent it (given I cannot control GVHD coming and going)?
- I heard that Wim Hof breathing is good for stimulating adrenal glands, not sure if there is official medical opinions about that. Did anybody try or is doing it?
- Maybe somebody has a story to tell, please share.
Can you please share your experience! Take care!
Nice to hear from you again, thank you for sharing your story about the post transplant complications you are experiencing. The problem with your adrenal gland falls under a wider group of complications called endocrinopathies- a dysfunction of the hormone glands. As you've mentioned this is as a result of the treatment you have received for your stem cell transplant, multiple or prolonged courses of steroids is one of the reasons that adrenal function can be affected.
Adrenal function can recover post transplant, though it is a gradual process. From what you have posted, it sounds like you are being monitored closely by your medical team and this should continue, particularly in relation to weaning off steroids as courses come to an end. The symptoms of adrenal failure can include weight loss and fatigue so considering techniques for managing these is important- you can see some further information about this in our publications:
I'm not able provide much comment on your question around breathing techniques for this specific issue but I am aware of the positive benefits from using breathing techniques/mindfulness to improve overall mental/physical health. I would advise that you speak to your medical team if you are considering utilising alternative therapies beyond breathing techniques as you'll need to be sure there are no interactions/problems with any medication and treatments they have prescribed.
I hope this has been of some use to you and hope you see some improvements in your overall health in the near future.
Rachel (Lead Nurse Anthony Nolan)
Thank you very much for the reply! I will review the links.